Rhode Island, 2018

Damaging Winds in Rhode Island, May 15, 2018

May 15, 2018 · NWS BOX · 2 events in 2 counties and zones

A cold front over the Great Lakes moved through Southern New England during the late afternoon and early night of May 15th. The air mass over Rhode Island was very warm and humid, and as the cold front moved into this air it generated numerous thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front over the Great Lakes moved through Southern New England during the late afternoon and early night of May 15th. The air mass over Rhode Island was very warm and humid, and as the cold front moved into this air it generated numerous thunderstorms. Some thunderstorms moving east from Connecticut produced damaging wind gusts in Western Rhode Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 15, 1:52 PM EST, 3 hours 18 minutes earlier.

Area forecast discussion, May 15, 1:52 PM EST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
252 PM EDT Tue May 15 2018

.SYNOPSIS...
Warm and humid air this afternoon, then showers and
thunderstorms move through mid to late afternoon ahead of a cold
front. Some storms may be accompanied by strong winds, hail,
and brief heavy rainfall. High pressure builds to our north
Wednesday and brings cool east winds to our area, with lower
temperatures. Summer returns Thursday with dry weather.
Showers with locally heavy rainfall should arrive Friday and
persist into Saturday. Drier weather is expected early next
week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Showers and thunderstorms move into the region this afternoon.
Good supply of instability, with 1500-2000 J/Kg in the CT Valley
and possibly 1000 J/Kg farther east. Helicity at 0-1Km
approaches 150 in spots mainly in the west. So potential for
strong or severe thunderstorms and can't rule out one or two
tornadoes, mainly in Western/Central Mass and Northern CT.

Cold front from Portland to Albany reaches northern/western Mass
5-6 PM and moves offshore by 9 PM. This should clear out any
remaining showers and bring a wind shift out of the north and
northwest.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
The cold front will stall south of the coast tonight. High
pressure building over Quebec will bring drier low level air to
Southern New England and generate an east wind overnight and
Wednesday. With this pattern we expect dry weather overnight,
then a chance of showers on the South Coast Wednesday.

Winds turning from north and then east will mean cooler temps.
Mixing heights near 925 mb also suggest cool temps with max sfc
temps around 60 to the mid 60s. Nighttime temps should be in the
50s both nights, possibly upper 40s to mid 50s Wednesday night.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...

Highlights...

* Wet and cool Friday and into the weekend - low risk of flooding
* Drying out early next week

Details...

Main concern deals with potential for heavy rain/possible flooding
late Fri into Sat as slow moving front remains near South Coast and
waves of low pressure bring rounds of showers to southern New
England. Rainfall may be heavy Friday night into Saturday as
tropical moisture is drawn northward due to building subtropical
ridge off East Coast. GFS/EC ensembles have decent probabilities of
1"/24hrs with low probabilities of 2"/24hrs. Overall flood threat is
low for rivers/streams since flows are currently near or below
normal for mid May, but this could present flood issues for urban/
poor drainage areas if heavier rainfall materializes.

Beyond the weekend, drier weather follows in wake of front with
temperatures recovering to near normal levels.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday Night/...Moderate confidence.

This afternoon...IFR breaks and lifts over the Cape and Islands.
VFR across the region. Scattered to numerous showers and tstms
develop mid afternoon with focus on Western and Central Mass,
possibly inland parts of the Merrimack Valley of Mass, and
Northern CT. Expect MVFR cigs and MVFR/IFR vsbys in any
showers/tstms. Winds mostly southwest until evening. A cold
front moving through the region late will bring a wind shift out
of the northwest.

Tonight...Lingering showers and a few t-storms near the south
coast in the evening, but moving offshore. Otherwise, IFR
stratus and patchy fog possible over the Cape/Islands, with
mainly VFR elsewhere.

Wednesday...Mainly VFR, with areas MVFR possible South Coast.
Breezy. Chance SHRA toward the south coast of New England,
especially across the islands.

Wednesday night... VFR.

KBOS Terminal...Moderate confidence in TAF. Sct t-storms
possible mid/late afternoon. Brief heavy rain and gusty winds
possible. Gusty southwest winds this afternoon trend north-
northwest tonight and northeast Wednesday.

KBDL Terminal...Moderate confidence in TAF. Sct t-storms
possible by mid/late afternoon. Brief heavy rain and gusty winds
possible.

Outlook /Thursday through Sunday/...Moderate confidence.

Thursday through Thursday Night: VFR.

Friday: VFR. Breezy. Chance SHRA.

Friday Night: Mainly VFR, with areas MVFR possible. Breezy.
SHRA likely.

Saturday: Mainly MVFR, with areas IFR possible. Breezy. SHRA,
isolated TSRA.

Saturday Night: MVFR/IFR conditions possible. Breezy. Chance
SHRA, isolated TSRA.

Sunday: Breezy. Chance SHRA, chance TSRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday Night/...Moderate confidence.

Increasing SW winds ahead of an approaching cold front.
Marginal gusts around 25 kt possible with strongest gusts
nearshore. Building seas to 5+ feet expected over outer coastal
waters into tonight. Small Craft Advisory continues on all
waters this evening and on the outer waters through the night.

Cold front moves across the waters early tonight, with showers
and possibly a couple of thunderstorms ahead of the front. Winds
then shift out of the northwest and eventually north tonight.

Winds and seas slowly diminish on Wednesday. Chance of rain
showers on the southern waters.

Wednesday Night: Winds less than 25 kt. Seas locally
approaching 5 ft. Chance of rain showers, mainly on the southern
waters.

Outlook /Thursday through Sunday/...Moderate confidence.

Thursday: Winds less than 25 kt.

Thursday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Slight chance of rain showers.

Friday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of seas approaching 5 ft. Chance of rain
showers.

Friday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Rain showers likely.

Saturday: Winds less than 25 kt. Areas of seas approaching
5 ft. Rain showers, isolated thunderstorms.

Saturday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of seas approaching 5 ft. Rain
showers, isolated thunderstorms.

Sunday: Winds less than 25 kt. Areas of rough seas. Slight
chance of rain showers, slight chance of thunderstorms.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 7 PM EDT this evening for
     ANZ230>237-250.
     Small Craft Advisory until midnight EDT tonight for ANZ254.
     Small Craft Advisory until 8 AM EDT Wednesday for ANZ255-256.

&&

SYNOPSIS...WTB/JWD
NEAR TERM...WTB
SHORT TERM...WTB
LONG TERM...JWD
AVIATION...WTB/JWD
MARINE...WTB/JWD
Hazardous weather outlook, May 15, 1:35 PM EST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
235 PM EDT Tue May 15 2018

CTZ002>004-MAZ002>004-008>012-161845-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-
235 PM EDT Tue May 15 2018

...TORNADO WATCH 96 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts and western Massachusetts.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ005>007-013>021-026-RIZ001>008-161845-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
235 PM EDT Tue May 15 2018

...SEVERE THUNDERSTORM WATCH 97 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts, and Rhode
Island.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ022>024-161845-
Barnstable MA-Dukes MA-Nantucket MA-
235 PM EDT Tue May 15 2018

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...This Afternoon and Tonight.

Scattered severe thunderstorms are possible this afternoon and
evening, roughly between 2 and 9 pm. The area of greatest concern is
across western and central Massachusetts into northern
Connecticut, but can not rule out the Cape and Islands this evening.

The primary threat with any severe thunderstorms will be damaging
straight line wind gusts. However, isolated large hail along with
heavy rain/street flooding is also a concern. Lastly, there is a low
risk of an isolated tornado across western/central MA and northern
Connecticut.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ231>235-250-254>256-161845-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
235 PM EDT Tue May 15 2018

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...This Afternoon and Tonight.

A few strong thunderstorms are possible late this afternoon and
evening. Localized strong wind gusts are the main concern.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ230-236-237-251-161845-
Boston Harbor-Narragansett Bay-Block Island Sound-
Massachusetts Bay and Ipswich Bay-
235 PM EDT Tue May 15 2018

...SEVERE THUNDERSTORM WATCH 97 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

A few strong thunderstorms are possible late this afternoon and
evening. Localized strong wind gusts are the main concern.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Local storm report, May 15, 3:52 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
452 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             GRANBY                  41.95N  72.78W
05/15/2018  M1.25 INCH       HARTFORD           CT   AMATEUR RADIO

&&

EVENT NUMBER BOX1803981

WS
Local storm report, May 15, 3:53 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
453 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             HARTLAND                42.00N  72.98W
05/15/2018  M1.75 INCH       HARTFORD           CT   AMATEUR RADIO

0405 PM     HAIL             GRANVILLE               42.07N  72.87W
05/15/2018  M0.88 INCH       HAMPDEN            MA   TRAINED SPOTTER

            TRAINED SPOTTER

0406 PM     HAIL             EAST HARTLAND           42.00N  72.91W
05/15/2018  M2.00 INCH       HARTFORD           CT   AMATEUR RADIO

0410 PM     HAIL             GRANVILLE               42.07N  72.87W
05/15/2018  M0.88 INCH       HAMPDEN            MA   EMERGENCY MNGR

0410 PM     HAIL             SOUTHWICK               42.05N  72.77W
05/15/2018  M1.50 INCH       HAMPDEN            MA   TRAINED SPOTTER

            TRAINED SPOTTER

0411 PM     HAIL             GRANBY                  41.95N  72.78W
05/15/2018  M1.00 INCH       HARTFORD           CT   AIRPLANE PILOT

            HAIL COVERING GROUND

0411 PM     HAIL             GRANBY                  41.95N  72.78W
05/15/2018  M1.25 INCH       HARTFORD           CT   AMATEUR RADIO

&&

EVENT NUMBER BOX1803975 BOX1803979 BOX1803976 BOX1803977 BOX1803980
BOX1803978 BOX1803981

ws
Local storm report, May 15, 4:07 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
507 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             WINDSOR                 41.85N  72.65W
05/15/2018  M1.00 INCH       HARTFORD           CT   TRAINED SPOTTER

            TRAINED SPOTTER

&&

EVENT NUMBER BOX1803984

AED
Local storm report, May 15, 4:08 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
508 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             EAST HARTLAND           42.00N  72.91W
05/15/2018  M1.00 INCH       HARTFORD           CT   AMATEUR RADIO

0500 PM     HAIL             WINDSOR                 41.85N  72.65W
05/15/2018  M1.00 INCH       HARTFORD           CT   TRAINED SPOTTER

0503 PM     HEAVY RAIN       LONGMEADOW              42.03N  72.59W
05/15/2018  M2.00 INCH       HAMPDEN            MA   NONE

&&

EVENT NUMBER BOX1803985
EVENT NUMBER BOX1803986
EVENT NUMBER BOX1803987

WS
Special weather statement, May 15, 4:27 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
527 PM EDT TUE MAY 15 2018

MAZ005-012>019-152215-
Southern Worcester MA-Eastern Plymouth MA-Northern Bristol MA-
Suffolk MA-Western Norfolk MA-Central Middlesex County MA-
Eastern Norfolk MA-Western Plymouth MA-Southeast Middlesex MA-
527 PM EDT TUE MAY 15 2018

...STRONG THUNDERSTORMS MOVING ACROSS SOUTHERN MIDDLESEX COUNTY
MASSACHUSETTS MOVING EAST...

At 525 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sherborn, or over Natick, moving east at 45 mph.

Winds in excess of 40 mph will accompany this storm.

Locations impacted include...
Boston, Brockton, Quincy, Newton, Framingham, Brookline, Weymouth,
Braintree, Natick, Randolph, Franklin, Needham, Norwood, Milford,
Wellesley, Milton, Stoughton, Dedham, Walpole and Easton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4231 7086 4227 7080 4227 7078 4204 7092
      4211 7154 4232 7146
TIME...MOT...LOC 2125Z 271DEG 38KT 4225 7136

Field
Special weather statement, May 15, 4:31 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
531 PM EDT TUE MAY 15 2018

CTZ002>004-MAZ012-017-RIZ001>007-152230-
Hartford CT-Tolland CT-Windham CT-Southern Worcester MA-
Northern Bristol MA-Northwest Providence RI-Bristol RI-Washington RI-
Eastern Kent RI-Western Kent RI-Newport RI-Southeast Providence RI-
531 PM EDT TUE MAY 15 2018

...LINE OF STRONG THUNDERSTORMS...

At 531 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Thompson to near Coventry to East Hampton
to near Killingworth to near Branford. Movement was east at 65 mph.

Dime size hail and winds in excess of 40 mph will accompany these
storms.

Locations impacted include...
Providence, Fall River, Warwick, Cranston, Pawtucket, Taunton, East
Providence, Coventry, Cumberland, North Providence, West Warwick,
Johnston, North Attleborough, Mansfield, North Kingstown, Windham,
Bristol, Colchester, Plainfield and Attleboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern Massachusetts...and Rhode Island.

LAT...LON 4165 7251 4202 7197 4202 7178 4186 7108
      4179 7112 4182 7119 4179 7119 4177 7131
      4172 7120 4175 7119 4174 7119 4159 7113
      4161 7138 4162 7135 4166 7139 4161 7139
      4166 7216 4171 7224 4159 7239 4158 7246
TIME...MOT...LOC 2131Z 273DEG 58KT 4195 7183 4175 7228 4161 7250 4137
7253 4120 7277

Sipprell

The radar

The Boston radar (KBOX), 43 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kent

When
May 15, 5:10 PM EST
Where
Kent County, 0.86 mi ENE of Arkwright
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.723, -71.554

At 5:10 PM EST, a tree was reported down on a house on Pin Oak Court in Coventry.

Thunderstorm Wind, Washington

When
May 15, 5:13 PM EST
Where
Washington County, 1.69 mi SSW of Canonchet
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.476, -71.777

At 5:13 PM EST, a large tree was blocking North Road in Hopkinton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2018Every state in 2018This day in weather historyWarnings in Rhode Island, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748744, 748748.